Help Privacy Policy Disclaimer
  Advanced SearchBrowse




Journal Article

Existence of constant mean curvature foliations in spacetimes with two-dimensional local symmetry


Rendall,  Alan D.
Geometric Analysis and Gravitation, AEI-Golm, MPI for Gravitational Physics, Max Planck Society;

External Resource
No external resources are shared
Fulltext (restricted access)
There are currently no full texts shared for your IP range.
Fulltext (public)

(Publisher version), 174KB

Supplementary Material (public)
There is no public supplementary material available

Rendall, A. D. (1997). Existence of constant mean curvature foliations in spacetimes with two-dimensional local symmetry. Communications in Mathematical Physics, 189(1), 145-164. doi:10.1007/s002200050194.

Cite as: https://hdl.handle.net/11858/00-001M-0000-0013-5A77-0
It is shown that in a class of maximal globally hyperbolic spacetimes admitting two local Killing vectors, the past (defined with respect to an appropriate time orientation) of any compact constant mean curvature hypersurface can be covered by a foliation of compact constant mean curvature hypersurfaces. Moreover, the mean curvature of the leaves of this foliation takes on arbitrarily negative values and so the initial singularity in these spacetimes is a crushing singularity. The simplest examples occur when the spatial topology is that of a torus, with the standard global Killing vectors, but more exotic topologies are also covered. In the course of the proof it is shown that in this class of spacetimes a kind of positive mass theorem holds. The symmetry singles out a compact surface passing through any given point of spacetime and the Hawking mass of any such surface is non-negative. If the Hawking mass of any one of these surfaces is zero then the entire spacetime is flat.